Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 44, NWS Charleston, SC

June 20, 2023Evans County, Long County, Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 20, 2023, 7:08 PM EDT for Evans County, Long County, Tattnall County, Georgia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2023, 7:08 PM EDT (23:08 UTC)
Expired
Jun 20, 2023, 8:00 PM EDT
In force
52 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Evans County, GA, Long County, GA, Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 110 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2023-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2023-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:11 PM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 20, 3:11 PM EDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
311 PM EDT Tue Jun 20 2023

.SYNOPSIS...
Low pressure will remain stalled across the region through this
week leading to unsettled weather. This system is expected to
dissipate heading into the weekend..

&&

.NEAR TERM /THROUGH TONIGHT/...
Although instability is beginning to slowly build in the wake of
convection earlier today, weak subsidence behind the shortwave
that exited off the coast several hours ago is holding firm.
KCLX/KJGX radar trends suggest this may be starting to change as
forcing for ascent associated with the vorticity maximum
propagating across south-central Georgia draws closer. Expect
the redevelopment of scattered to possibly numerous
showers/tstms to occur over the next few hours as the diurnal
maximum approaches. Guidance still supports the best chances for
measurable rainfall occurring west of I-95, especially over
interior Southeast Georgia. While activity should diminish mid-
late evening, at least isolated to perhaps scattered activity
will persist given the warm/moist environment in place. Late
afternoon/early evening pops will range from 50-60% inland to
the 30-40% at the coast with pops overnight holding in the
20-40% range, highest at the coast. Lows will range from the
upper 60s/near 70 well inland to the mid 70s at the beaches and
Downtown Charleston. Locally heavy rainfall with a risk for
minor flooding of mainly low-lying and poor drainage areas still
look to the be primary hazard.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Pattern Synopsis/Forecast: Mid-level closed low centered over the
Tennessee River Valley will more-or-less remain stationary through
the short-term, part of the larger scale Rex Blocking pattern
encompassing the CONUS. Plume of deep moisture will continue to
rotate off the ocean and across the southeast and set the stage for
periodic showers and thunderstorms through the period. There will be
a diurnal tendency for increased precip chances during the afternoon
and the forecast will feature likely to categorical pops each
afternoon.

Severe weather chances: Larger scale flow and overall 0-6Km bulk
shear values will remain on weaker side. But given the moist
environment and decent instability (MLCAPE values of 1000-2500K
J/Kg, highest across the Georgia counties), some stronger afternoon
thunderstorms will remain a possibility through the period,
particularly across the Georgia counties. But given PWAT values
running 1.5 to 2.0 inches, the bigger concern will reside with heavy
rainfall potential and we remain within a marginal risk for excess
rainfall through Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Larger scale blocking pattern is expected to ease heading into the
weekend with the upper low over the southeast finally opening and
advancing up the Atlantic coast. This will lead to an overall drying
and warming trend as we get into the weekend with daytime
temperatures tending back to around normal. Some diurnal convection
will be possible both Saturday and Sunday although precip chances do
appear to be trending lower.

Heading into next week...short-wave energy of Pacific origin is
expected to traverse the Northern Plains through the weekend and
eventually carve out renewed troughiness across the eastern CONUS
early next week. Not quite the cool/closed low in control this
week...but this will push a front through the region and bring
increased rain chances for Monday and Tuesday. Temperatures will
continue to run around normal...upper 80s to around 90 for daytime
highs.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
20/18z TAF discussion:
KCHS/KJZI/KSAV: The risk for impacts from showers/tstms for the
rest of the afternoon is diminishing as weak subsidence spreads
in in the wake of shortwave energy pushing offshore. The best
focus for showers/tstms looks to shift well inland of the
terminals this afternoon, but a VCSH or VCTS may still be needed
pending last minute radar trends. Risk for MVFR cigs will
increase at KCHS and KJZI early this evening and linger through
the night. There is also a chance for IFR cigs developing after
06z, but confidence is too low to include at this time. For
KSAV, VFR looks to hold, but may tip to MVFR just before
sunrise. Another around of showers/tstms will be possible
Wednesday morning at all terminals.

Extended Aviation Outlook: Periodic flight restrictions are
expected throughout the week, including localized conditions of
IFR or lower.

&&

.MARINE...
Tonight: South winds will veer to the southwest overnight as a
the inland front sharpens a bit. Winds will remain 10-15 kt with
seas 2-4 ft.

Wednesday through Sunday: Southerly flow will persist through the
period. Speeds will generally stay in the 10-15 knot range, although
there could be a brief increase to 15-20 kt Wednesday night into
Thursday with conditions approaching Small Craft Advisory criteria.
Seas will average 2-5 feet, highest beyond 20 nm. Locally heavy
rainfall in thunderstorms could produce gusty winds and visibilities
below 1 NM at times.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jun 20, 3:24 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
324 PM EDT Tue Jun 20 2023

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047-052-211930-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
324 PM EDT Tue Jun 20 2023

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy Rainfall: Numerous to widespread showers and thunderstorms are
expected through midweek. Locally heavy rainfall is possible, and
Flood Advisories could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-211930-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
324 PM EDT Tue Jun 20 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ048>051-211930-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
324 PM EDT Tue Jun 20 2023

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy Rainfall: Numerous to widespread showers and thunderstorms are
expected through midweek. Locally heavy rainfall is possible, and
Flood Advisories could be needed.

Rip Currents: There is a moderate risk for rip currents at the
beaches for Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 20, 6:14 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Charleston SC
614 PM EDT Tue Jun 20 2023

GAZ087-202300-
Jenkins-
614 PM EDT Tue Jun 20 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS COUNTY...

At 614 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Millen, moving northeast at 10 mph.

HAZARD...up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Minor damage to plants, trees and crops is possible. Damage
         to windshields is unlikely.

Some locations in the path of this storm include...
Millen, Perkins, and Emmalane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3292 8204 3292 8195 3293 8193 3295 8186
      3294 8183 3295 8182 3292 8177 3291 8177
      3284 8180 3271 8198 3277 8210
TIME...MOT...LOC 2214Z 216DEG 9KT 3281 8199

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<45 MPH

BRM
Special weather statement, Jun 20, 6:37 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Charleston SC
637 PM EDT Tue Jun 20 2023

GAZ114-115-202300-
Evans-Tattnall-
637 PM EDT Tue Jun 20 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS AND TATTNALL
COUNTIES...

At 637 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Mendes, or 7 miles south of Claxton, moving
northeast at 10 mph.

HAZARD...up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Minor damage to plants, trees and crops is possible. Damage
         to windshields is unlikely.

Some locations in the path of this storm include...
Glennville, Claxton, Hagan, Bellville, and Mendes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3220 8193 3204 8177 3203 8178 3193 8198
      3207 8208
TIME...MOT...LOC 2237Z 243DEG 9KT 3206 8195

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<45 MPH

BRM
Special weather statement, Jun 20, 6:43 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston SC
643 PM EDT Tue Jun 20 2023

GAZ137-140-141-202330-
Inland McIntosh-Coastal McIntosh-Long-
643 PM EDT Tue Jun 20 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH AND LONG
COUNTIES...

At 643 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Cox, or 8 miles south of Tibet, moving
northeast at 20 mph.

HAZARD...up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Minor damage to plants, trees and crops is possible. Damage
         to windshields is unlikely.

Some locations in the path of this storm include...
Tibet, Jones, Townsend, Crescent, Eulonia, Pine Harbor, Valona, and
Cox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3143 8161 3145 8162 3147 8161 3150 8165
      3152 8166 3152 8167 3154 8166 3155 8169
      3157 8170 3171 8152 3169 8146 3166 8146
      3164 8143 3165 8142 3149 8129 3139 8156
TIME...MOT...LOC 2243Z 238DEG 19KT 3149 8163

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<45 MPH

BRM
Special weather statement, Jun 20, 7:02 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
702 PM EDT Tue Jun 20 2023

GAZ114-115-137-138-202345-
Evans-Tattnall-Inland Liberty-Long-
702 PM EDT Tue Jun 20 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS, LIBERTY, LONG
AND TATTNALL COUNTIES...

At 702 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Glennville, moving east at 20 mph.

HAZARD...up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Minor damage to plants, trees and crops is possible. Damage
         to windshields is unlikely.

Some locations in the path of this storm include...
Glennville and Mendes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3209 8204 3213 8177 3211 8175 3209 8172
      3209 8169 3205 8164 3186 8164 3197 8206
TIME...MOT...LOC 2302Z 271DEG 17KT 3201 8188

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<45 MPH

BRM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:06 AM EDTSpecial Marine WarningCHS55 min
Jun 20, 7:43 AM EDTSpecial Marine WarningCHS39 min
Jun 20, 8:30 AM EDTSmall Craft AdvisoryCHS4 hr
Jun 20, 6:14 PM EDTSpecial Weather StatementCHSJenkins46 min
Jun 20, 6:37 PM EDTSpecial Weather StatementCHSEvans, Tattnall23 min
Jun 20, 6:43 PM EDTSpecial Weather StatementCHSMcIntosh47 min
Jun 20, 7:02 PM EDTSpecial Weather StatementCHSEvans43 min
Jun 20, 7:14 PM EDTSpecial Weather StatementCHSBulloch46 min
Jun 20, 7:42 PM EDTSpecial Weather StatementCHSLong48 min
Jun 20, 7:49 PM EDTSpecial Weather StatementCHSScreven41 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.